INH may not be to blame for hepatitis C incidents
Alpha interferon helps patients complete therapy
You know them. They're the usual suspects that get hauled in, whenever a patient on anti-TB drugs comes down with hepatitis. But a new study shows they may not really be at fault, says David Ashkin, MD, medical director of Florida's TB Control Program.
Sometimes the primary cause of drug-induced hepatitis (DIH) may be infection with hepatitis C, says Ashkin - not the suspected causes: isoniazid, being over age 35, or having a history of alcohol abuse.
What's more, when Ashkin treated patients for hepatitis C (by using alpha-interferon, which at the time was the sole agent approved for treatment), even patients who had recurring bouts of hepatitis were able to go back and successfully finish TB treatment.
In an 18-month study, the results of which have recently been published, Ashkin looked at 134 patients who were patients at the A.G. Holley Hospital, a referral unit in Lantana. Twenty-two of the patients developed DIH; of those, six suffered repeated episodes of hepatitis.1 Four of the six were treated with alpha-interferon until their liver chemistries improved, Ashkin says; following that, all were able to return to their first-line drugs without a problem.
Along with HCV, HIV can also predispose patients to DIH, Ashkin says. In the study, Ashkin began by screening patients for both viruses; that way, he could correlate the effect of infection with the likelihood of developing DIH. What he found was striking: Those with HCV were five times more likely to get DIH; those with HIV were four times more likely, and those with both infections were 14 times more likely to get DIH.
Thus, putting the blame on factors such as a patients' age, a history of alcohol abuse, or the anti-TB drugs themselves may be missing the point, says Ashkin. "We always blame [hepatitis] on the isoniazid," says Ashkin. "But I really believe that a lot of the time, the problem is hepatitis C or HIV."
Traditional factors, though they may compound the problem, don't really set the stage, he explains. "I like to compare it to salt in the wound," he says of HCB and HIV. That is, HCV and HIV damage the liver and leave it inflamed; adding anti-TB drugs merely aggravates the situation.
As for being over age 35 or having a history of alcohol abuse, those factors didn't seem to be players at all. Patients in the study who were over age 35, or who had a history of alcohol abuse were no more likely than their younger, nonalcohol-abusing peers to contract DIH, Ashkin discovered. Interestingly, patients over age 35 were more likely to have HCV; and those under 35 were more likely to have HIV infection.
Hepatitis B virus didn't seem to be implicated in the same way as hepatitis C, since neither carriers of HBV nor those with a history of prior infection by HBV were any more likely to get DIH. The study, Ashkin adds, supplied only a small sample of such patients.
Since the study ended, Ashkin has successfully treated about 30 DIH patients using alpha-interferon, he says.
So far, he's looked only at the interaction of HCV and anti-TB drugs within the context of treatment for disease. Now he plans to look at the effect of drugs used for preventive therapy, he adds. Once again, he says, he'll probably use alpha-interferon to see whether it mitigates the effects of the anti-TB drugs.
The reason it's so important to find a way to get patients beyond DIH is clear, Ashkin adds: second-line drugs are a lot more expensive, don't work as well, and take a lot longer. If alpha interferon therapy enables patients to revisit first-line drugs, all the better.
Ashkin notes that his study may have been skewed by the fact that patients at the A.G. Holley facility are 15 times more likely to have HCV than the state's general population. That, and the importance of keeping first-line drugs, are two reasons he hopes others will do similar studies to see if they get the same results.
1. Ungo JR, Jones D, Ashkin D, et al. Antituberculosis drug-induced hepatotoxicity: The role of hepatitis C virus and the human immunodeficiency virus. Am J Respir Crit Care Med 1998; 157:1,871-1,876.